Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 14, 2018, 4:03 AM CDT for 26 counties in Kansas. It took effect at Mar 14, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2018, 4:03 AM CDT (09:03 UTC)
- In effect from
- Mar 14, 2018, 1:00 PM CDT
- Expired
- Mar 14, 2018, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2636 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336 WWUS83 KICT 140903 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 403 AM CDT Wed Mar 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150000- /O.NEW.KICT.FW.W.0011.180314T1800Z-180315T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 403 AM CDT Wed Mar 14 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052... 053...067...068...069...070...071...072...082...083...091...092... 093...094...095...096...098...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 16 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
1 follow-up statement
631 WWUS83 KICT 142350 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 650 PM CDT Wed Mar 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150100- /O.EXP.KICT.FW.W.0011.000000T0000Z-180315T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 650 PM CDT Wed Mar 14 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...052...053...067...068...069...070... 071...072...082...083...091...092...093...094...095...096...098... 099 AND 100... Southwest winds will continue to decrease this evening which will lower the fire danger. $$ Lawson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 14, 2:38 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 14, 2:38 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 238 AM CDT Wed Mar 14 2018 .SHORT TERM...(Today through Friday night) Issued at 225 AM CDT Wed Mar 14 2018 Warmer air returns to Kansas today as southerly winds increase from deepening surface low over eastern Colorado. Even warmer temperatures and stronger south winds will prevail on Thursday as surface low continues to deepen over Colorado. Current early morning satellite water vapor imagery shows very strong upper level jet energy diving south of Alaska over the eastern Pacific ocean. This strong jet energy will generate a healthy upper level wave over California tonight which will race eastward across the Rockies, and reach Nebraska/Kansas Thursday night. Moisture transport/isentropic lift in 295K-305K layer ramps up Thursday night ahead of approaching strong upper level wave. This will result in elevated showers/storms possibly developing over parts of central/south central Kansas late Thursday evening followed by increasing coverage across northeast Kansas into Missouri and eastern Nebraska late Thursday night. Another warm day will be on tap for Friday as surface low/upper low become nearly vertically stacked with better precipitation chances remaining north and east of the area. .LONG TERM...(Saturday through Tuesday) Issued at 225 AM CDT Wed Mar 14 2018 The upper level system will move away from Kansas on Saturday with a cold front pushing cooler air southward across the region. Meanwhile next weather system will quickly move eastward across the Rockies and eject into the central plains on Sunday. There are some differences between GFS/ECMWF models on quality of the moisture return. Latest ECMWF model shows a much stronger precipitation signal for eastern Kansas on Sunday into Monday compared to GFS. We will raise the precipitation chances for eastern Kansas and monitor model trends for next update. Otherwise cooler drier air will spread across the region for early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1132 PM CDT Tue Mar 13 2018 VFR conditions expected to prevail thru the forecast valid period. Surface ridge across the area will move away from the region late tonight and Wednesday. This will allow the return of a brisk south wind which will become gusty by Wednesday afternoon. Generally a clear sky expected. KED && .FIRE WEATHER... Issued at 225 AM CDT Wed Mar 14 2018 Very high grassland fire danger levels will be in place across the entire region during the afternoon hours for today and Thursday, as southerly winds increase but not high enough to push things into the extreme category. Looks like Friday afternoon could be another very high grassland fire danger day with drier air from westerly winds spreading across the region. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 44 76 49 / 0 0 0 20 Hutchinson 69 44 77 47 / 0 0 0 20 Newton 67 44 76 48 / 0 0 0 40 ElDorado 66 43 76 50 / 0 0 0 40 Winfield-KWLD 67 44 75 51 / 0 0 0 20 Russell 72 43 80 46 / 0 0 0 20 Great Bend 72 44 80 46 / 0 0 0 20 Salina 70 43 77 48 / 0 0 0 50 McPherson 69 44 76 47 / 0 0 0 30 Coffeyville 64 41 74 55 / 0 0 0 50 Chanute 63 41 73 51 / 0 0 0 60 Iola 63 41 73 50 / 0 0 0 60 Parsons-KPPF 64 41 74 53 / 0 0 0 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...KED FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 13, 3:56 PM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 356 PM CDT Tue Mar 13 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 356 PM CDT Tue Mar 13 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very high grassland fire danger is likely across the entire area Wednesday and Thursday. Extreme grassland fire danger is forecast south of a line from Great Bend to Ellsworth to Chanute on Friday, with the greatest threat over Kingman and Harper Counties. There are small chances of storms Thursday night over much of the area. These are not expected to be severe. Sustained winds may exceed 30 mph Friday afternoon west of a line from Great Bend to Kingman to Anthony. Very high grassland fire danger is also forecast on Sunday afternoon along and west of highway 14, and over most locations on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.